Funnel Cloud, Howard
- When
- June 16, 12:53 PM CST to 12:55 PM CST
- Where
- Howard County, 5 mi N of Elma
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Law enforcement officials and spotters observed several weak tornadoes touched down briefly, but no damage was reported. One tornado tracked approximately 5 miles across southern Mitchell County, but lifted on the Floyd County line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials and spotters observed several weak tornadoes touched down briefly, but no damage was reported. One tornado tracked approximately 5 miles across southern Mitchell County, but lifted on the Floyd County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 11:16 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1216 PM CDT WED JUN 16 2004 .UPDATE... AT 12 PM...CONVECTION IS ONGOING ACROSS NORTHWEST IOWA...ASSOCIATED WITH A SHORT WAVE CENTERED NEAR SIOUX CITY IOWA. CURRENT THINKING IS FOR CONVECTION TO MOVE ACROSS NORTHERN IOWA AND INTO EASTERN IOWA AND SOUTHEASTERN MINNESOTA AFTER 2 PM THIS AFTERNOON. FORCING ALONG THE COLD FRONT WILL CONTINUE THE CONVECTION...AS PRECIPITATION CURRENTLY FORCED BY UPPER LEVEL AGEOSTROPHIC WIND DIVERGENCE. WILL UPDATE FORECAST TO ADD TIMING TO PRECIPITATION THIS AFTERNOON. SCHRECK && .HYDROLOGY... PRECIPITABLE WATER VALUES ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ARE GREATER THAN 1.5 INCHES THIS AFTERNOON. WITH THE FREEZING LEVEL NEAR 13000 FEET AND -20C LEVEL NEAR 24000 FEET...THUNDERSTORMS THAT MOVE ACROSS THIS AREA WILL BE EFFICIENT RAINFALL PRODUCERS. FLASH FLOODING IS THE MAIN THREAT AT THIS TIME WITH THE CONVECTION. SOILS ACROSS THE REGION ARE STILL SATURATED FROM RAINFALL OVER THE PAST FEW WEEKS...SO HEAVY RAINFALL COULD CAUSE LOCALIZED FLASH FLOODING...ALONG WITH ANOTHER ROUND OF FLOODING ALONG AREA STREAMS...CREEKS...AND RIVERS. WILL ISSUE WATCH AS NEEDED. SCHRECK && .PREVIOUS DISCUSSION... SHORT TERM...TODAY THROUGH FRIDAY NIGHT PRECIPITATION CHANCES IS THE MAIN FORECAST CONCERNS FROM TODAY THROUGH THURSDAY EVENING. AT 3 AM...A SURFACE COLD FRONT EXTENDED FROM THE APOSTLE ISLANDS NORTH OF ASHLAND WISCONSIN SOUTHWEST TO SAINT CLOUD TO SIOUX CITY IOWA. KARX RADAR IS DETECTING SHOWERS AND THUNDERSTORMS ALONG THIS FRONT. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN NORTHEAST IOWA BETWEEN WATERLOO AND CEDAR RAPIDS...AND ACROSS SOUTHEAST WISCONSIN. LOOKING FURTHER TO OUR SOUTHWEST ACROSS NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA...A RATHER LARGE MESOSCALE CONVECTIVE COMPLEX HAS DEVELOPED. THE JUNE 16TH 00Z MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE NORTHERN PORTIONS OF THIS FRONT WILL CONTINUE TO MOVE TO THE EAST. MEANWHILE...THE SOUTHERN PORTIONS OF THIS FRONT WILL BE MUCH SLOWER WITH THIS EASTWARD MOVEMENT. AS A RESULT...THE COLD FRONT WILL EVENTUALLY BECOME ORIENTED EAST TO WEST ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY TONIGHT. THIS MAKES A LOT OF SENSE...BECAUSE THE FLOW ALOFT IS ALSO IN THIS SAME ORIENTATION. OUT OF THE CONVECTION ACROSS NEBRASKA AND SOUTH DAKOTA THIS MORNING...THE GFS GENERATES A RATHER STRONG 700 MB LOW ACROSS BY THIS AFTERNOON ACROSS NORTHWEST IOWA...AND THIS EVENTUALLY TRACKS EAST ACROSS OUR AREA LATER ON THIS AFTERNOON. MEANWHILE...THE ETA HAS A MUCH WEAKER SYSTEM. ALL OF THIS PRECIPITATION IS RELATED TO A THE POSSIBILITY OF A MESOSCALE CONVECTIVE VORTICITY EVOLVING OUT OF THIS THUNDERSTORM COMPLEX. OVERALL...I FEEL THAT THE GFS MIGHT BE OVERDOING THIS SYSTEM SOME...SO I HAVE WENT MUCH CLOSER TO THE ETA. IT ALSO HAS PRECIPITATION ACROSS THE AREA THIS AFTERNOON... BUT ITS PRECIPITATION AMOUNTS ARE MUCH LIGHTER. THE 00Z ETA MODEL SHOWS THAT MUCH OF THE PRECIPITATION WILL BE FOUND ALONG THE FRONT ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT. SOME DRY AIR ADVECTING IN OFF OF THE GREAT LAKES WILL RESULT IN MORE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. A QUICK GLANCE AT THE 06Z ETA SHOWS MUCH LESSER PRECIPITATION...BUT NEGATIVE PRECIPITATION AMOUNTS ARE SHOWING UP ACROSS THE AREA WHICH HAS BEEN AN OFF AN ON PROBLEM WITH THE ETA AT THE NON SYNOPTIC TIMES. ON THURSDAY...THE ETA SHOWS AN 850 MB LOW AND SURFACE LOW TRANSLATING EAST ALONG THIS FRONT. IN ADDITION...THE TROPICAL SYSTEM...WHICH PRODUCED ALL OF THE RAIN ACROSS THE SOUTHEAST UNITED STATES...WILL BE LOCATED OVER CENTRAL ILLINOIS. THIS MAY BE CLOSE ENOUGH THAT WE MAY BE ABLE TAP INTO THAT MOISTURE IN ADDITION TO THE MOISTURE WHICH IS POOLING ALONG THE FRONT. PRECIPITABLE WATER VALUES FROM TODAY THROUGH THURSDAY ARE RUNNING BETWEEN 1.5 AND 1.75 INCHES. CONSIDERING OUR NORMALS ARE AROUND 0.90 INCHES...THE THUNDERSTORMS WILL BE RATHER EFFICIENT AT PRODUCING RAIN. AS A RESULT...THERE IS THE POTENTIAL OF SOME OF THESE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. LONG TERM...SATURDAY THROUGH TUESDAY SPENT MOST OF THE MY TIME CONCENTRATING ON THE RAINFALL FROM TODAY INTO THURSDAY EVENING...THEREFORE...ONLY GLANCED BRIEFLY AT THIS TIME FRAME. THROUGH SUNDAY...THE MEDIUM RANGE MODELS CONTINUE TO SHOW ZONAL FLOW ACROSS THE NORTHERN UNITED STATES. AFTER THIS TIME FRAME...THE MODELS START TO DIVERGE. THE ECMWF HAS KEEPS THIS PATTERN CONTINUING THROUGH TUESDAY. THE JUNE 15TH 12Z ECMWF DID SHOW A FAIRLY DECENT UPPER WAVE TRANSLATING IN THIS ZONAL FLOW...BUT THE JUNE 16TH 00Z ECMWF DOES NOT SHOW THIS FEATURE AT ALL. MEANWHILE...THE JUNE 16TH 00Z GFS SHOWS AN UPPER LEVEL TROUGH DEVELOPING ACROSS THE WESTERN UNITED STATES BY TUESDAY. THIS PLACES OUR AREA IN MORE OF A SOUTHWEST FLOW PATTERN. THIS RESULT IN THE GFS HAVING MUCH HIGH 1000-500 MB THICKNESSES BEING MUCH HIGHER THAN THE ECMWF. AS A RESULT...THE GFS IS NOW SHOWING A MUCH WARMER SOLUTION THAN THE ONE I SAW 24 HOURS AGO. SINCE I DO NOT HAVE THE GFS ENSEMBLE YET TO LOOK AT...I HAVE OPTED TO MAKE NO CHANGES TO THIS FORECAST PERIOD. BOYNE && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && SCHRECK/KRC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1129 AM CDT WED JUN 16 2004 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-162200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK- 1129 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWESTERN WISCONSIN...MAINLY SOUTH OF INTERSTATE 90. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA TODAY...AND WILL BECOME STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THIS BOUNDARY THIS AFTERNOON. A FEW OF THE STRONGEST STORMS MAY PRODUCE DAMAGING WINDS...HAIL...AND FLASH FLOODING. AFTER A BREAK THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL REDEVELOP DURING THE OVERNIGHT HOURS. THE MAIN THREAT OVERNIGHT WILL BE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF THESE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. RAINFALL REPORTS WILL BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-WIZ017-029-032>034-041>044-162200- ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED- TAYLOR-TREMPEALEAU-WABASHA-WINONA- 1129 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN...MAINLY NORTH OF INTERSTATE 90. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...AND WILL BECOME STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THIS BOUNDARY THROUGH TONIGHT. SOME OF THE STRONGEST STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. THERE IS ALSO POTENTIAL FOR HEAVY RAIN THIS AFTERNOON AND OVERNIGHT WITH THE STRONGER THUNDERSTORMS. WITH A VERY MOIST AIRMASS IN PLACE...AND WITH WET SOILS FROM PREVIOUS RAINS...THERE IS A POTENTIAL FOR SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF THESE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ALSO... REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE MUCH APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SCHRECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 AM FLASH FLOOD OELWEIN 42.68N 91.91W
06/16/2004 FAYETTE IA LAW ENFORCEMENT
STREET FLOODING CAUSING ROAD CLOSURES. CARS STALLED FROM
FLOOD WATERS.
0630 AM FLASH FLOOD OELWEIN 42.68N 91.91W
06/16/2004 FAYETTE IA LAW ENFORCEMENT
2.5 TO 4 INCHES OF RAIN IN 30 TO 45 MINUTES. ADDITIONAL
STREET FLOODING AND ROAD CLOSURES.
&&
SCHRECKThe La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
4 tornado, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409484, 5409485, 5409486, 5409487, 5409488.